Thunderstorm Wind, Sussex
- When
- August 21, 3:25 PM EST to 4:22 PM EST
- Where
- Sussex County, Seaford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.633, -75.567
A line of severe thunderstorms caused wind damage from Seaford east to Rehoboth Beach. Downed trees and tree limbs were reported in both Seaford and Rehoboth Beach.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A line of severe thunderstorms caused wind damage from Seaford east to Rehoboth Beach. Downed trees and tree limbs were reported in both Seaford and Rehoboth Beach. The main power line to Georgetown was knocked down around 5 p.m. EDT. Power was restored around 10 p.m. EDT that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 1:50 PM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 250 PM EDT SAT AUG 21 2004 .SHORT TERM (TODAY THROUGH SUNDAY)... THE FRONT WILL MOVE THROUGH ALL AREAS EARLY IN PERIOD WITH COOL HIGH PRESSURE BUILDING IN FOR THE REMAINDER OF THE WEEKEND. ALL WATCHES WILL BE ALLOWED TO EXPIRE OR BE CANCELED. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... HIGH PRESSURE WILL SETTLE IN ALONG THE WEST ATLANTIC AND SET UP A S TO SW RETURN FLOW FOR THE SECOND HALF OF THE WEEK. WILL HAVE SCHC TSTM EACH AFTERNOON START THURS AS DWPTS BEGIN TO RISE. && .MARINE... SCAS WILL REMAIN UP UNTIL THE SW GRADIENT RELAXES LATER THIS EVENING AS THE COLD FRONT MOVES TO THE COAST THEN LUMBERS OFF SHORE AS HIGH PRESSURE MOVES IN BEHIND TO TAKE UP RESIDENCE OVER THE WATERS INTO TUESDAY. A BACKDOOR COLD FRONT(YES BACKDOOR IN AUG) WILL PUSH DOWN FROM NY STATE TO THE NORTHERN HALF OF THE WATERS BY MIDDAY TUE AND DISSIPATE AS THE HIGH MOVES OFFSHORE AND ONCE AGAIN ESTABLISHES A S TO SW FLOW ALONG THE EASTERN SEABOARD. && .AVIATION... HVY CONVECTION CLEARING THE REGION MAINLY E OF THE DELAWARE RIVER...WITH LIGHTER SHOWERS TAPERING OFF OVER SOUTHEAST PA. RAPID CLEARING AND FRESH WINDS MOST OF THE NIGHT SHOULD KEEP SKIES VFR AND FOR THE NEXT SEVERAL DAYS. && .HYDROLOGY... RAINFALL OF 3 TO 5 INCHES IN THE POCONOS AND NW NEW JERSEY WILL CAUSE SOME CONTINUED RISES ON STREAMS INTO EARLY TONIGHT. NO FLOODING EXPECTED. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. MD...NONE. DE...NONE. MARINE...SMALL CRAFT ADVISORY ZONES ANZ431-450>455. && SHORT TERM/LONG TERM/HYDRO...ZEV/WN AVIATION/MARINE...EBERWINE
HAZARDOUS WEATHER OUTLOOK - UPDATE FOR MODERATE RIP TIDE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 600 AM EDT SAT AUG 21 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-221000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 600 AM EDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A MODERATE RISK FOR RIP TIDES TODAY ALONG THE NEW JERSEY AND DELAWARE COASTS. A FLOOD WATCH HAS BEEN ISSUED FOR CARBON, MONROE, BERKS, LEHIGH AND NORTHAMPTON COUNTIES IN PENNSYLVANIA AND FOR SUSSEX AND WARREN COUNTIES IN NEW JERSEY. THE WATCH IS IN EFFECT INTO EARLY THIS AFTERNOON. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY. THEY WILL GRADUALLY SPREAD SOUTHWARD THROUGH THE DAY. DOWNPOURS CAN ACCOMPANY ANY OF THE SHOWERS OR THUNDERSTORMS. A COLD FRONT WILL MOVE DOWN FROM THE NORTHWEST CROSSING NORTHEAST PENNSYLVANIA AROUND MIDDAY AND THEN THE REST OF THE REGION THIS AFTERNOON AND EVENING. IF ANY SUNSHINE DEVELOPS OVER NORTHEAST MARYLAND, DELAWARE, SOUTHEAST PENNSYLVANIA OR CENTRAL AND SOUTHERN NEW JERSEY, THEN THUNDERSTORMS COULD POTENTIALLY BECOME SEVERE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
151 PM EDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST HATFIELD 40.28N 75.30W
08/21/2004 62 MPH MONTGOMERY PA TRAINED SPOTTER
PART OF ROOF AND GUTTER BLOWN OFF HOUSE. AREA WITHOUT
POWER.
&&
LSNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 307 PM EDT SAT AUG 21 2004 NJZ001-008>010-012>015-017>020-026-027-PAZ069-212000- BUCKS PA-CAMDEN NJ-COASTAL OCEAN NJ-EASTERN MONMOUTH NJ- GLOUCESTER NJ-HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-MORRIS NJ- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SOMERSET NJ- SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-WESTERN MONMOUTH NJ- 307 PM EDT SAT AUG 21 2004 SEVERE THUNDERSTORM WATCH #772 THAT WAS IN EFFECT FOR PORTIONS OF EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS WERE OCCURRING OVER MOST OF EASTERN PENNSYLVANIA AND NEW JERSEY WITH A COLD FRONT AT 310 PM. A FEW OF THE THUNDERSTORMS COULD HAVE GUSTY WINDS, DOWNPOURS AND FREQUENT LIGHTNING...BUT NO ADDITIONAL SEVERE WEATHER IS EXPECTED. LSN
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST HATFIELD 40.28N 75.30W
08/21/2004 62 MPH MONTGOMERY PA TRAINED SPOTTER
PART OF ROOF AND GUTTER BLOWN OFF HOUSE. AREA WITHOUT
POWER.
0125 PM TSTM WND DMG CHALFONT 40.29N 75.21W
08/21/2004 BUCKS PA LAW ENFORCEMENT
NUMEROUS REPORTS OF WIRES AND TREES DOWN.
0150 PM TSTM WND DMG PENNINGTON 40.33N 74.79W
08/21/2004 MERCER NJ LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS OF WIRES DOWN
&&
LSNThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2004Every state in 2004This day in weather historyWarnings in Delaware, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419049.